Alert archive / Hawaii / Flash Flood Warnings in 2016
Flash Flood Warning 6, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood warning at May 25, 2016, 10:11 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 25, 2016, 10:11 PM HST (08:11 UTC)
- Expired
- May 26, 2016, 1:00 AM HST
- In force
- 3 hr
- Issued by
- NWS Honolulu, HI
- Area
- Storm-based polygon
- Flood severity
- None
County Honolulu County, HI
The radar
The Molokai radar (PHMO), 76 km from the middle of the area, began a volume at 08:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lihue, (PHLI), launched 00:00Z, 8.2 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 428 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 925 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
857
WGHW50 PHFO 260811
FFWHFO
HIC003-261100-
/O.NEW.PHFO.FF.W.0006.160526T0811Z-160526T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
1011 PM HST WED MAY 25 2016
THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A
* FLASH FLOOD WARNING FOR...
THE ISLAND OF OAHU IN HONOLULU COUNTY
* UNTIL 100 AM HST
* AT 1006 PM HST...RADAR INDICATED HEAVY RAIN CONTINUES OVER THE
KOOLAU MOUNTAINS OF EAST OAHU, FORCING THE PUNALUU STREAM ABOVE
FLOOD STAGE. THIS HEAVY RAINFALL WAS NEARLY STATIONARY. FLASH
FLOODING IS EXPECTED TO BEGIN SHORTLY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...
MAUNAWILI...KAHALUU...HAUULA...KANEOHE STATION... WAIKANE...
WAIAHOLE AND LAIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 100 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2153 15784 2150 15785 2147 15784 2141 15778
2144 15776 2145 15778 2147 15777 2147 15773
2141 15774 2138 15771 2133 15780 2158 15801
2164 15792
$$
POWELL2 follow-up statements
770
WGHW70 PHFO 260911
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1111 PM HST WED MAY 25 2016
HIC003-261100-
/O.CON.PHFO.FF.W.0006.000000T0000Z-160526T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1111 PM HST WED MAY 25 2016
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM HST FOR
OAHU IN HONOLULU COUNTY...
AT 1106 PM HST...GAUGE REPORTS INDICATED PUNALUU STREAM HAS FALLEN
BELOW FLOOD STAGE, WHILE RADAR SHOWS RAINFALL HAS BEGUN TO SLACKEN.
HOWEVER, THIS FLASH FLOOD WARNING WILL REMAIN IN EFFECT AS RUNOFF
FROM THE HEAVY RAIN CONTINUES.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MAUNAWILI...KAHALUU...HAUULA...KANEOHE STATION...WAIKANE... WAIAHOLE
AND LAIE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING IN
STREAMS...ROADS AND LOW LYING AREAS. MOVE TO HIGHER GROUND NOW.
DO NOT CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR ON FOOT.
TURN AROUND...DON/T DROWN.
&&
THIS WARNING MAY NEED TO BE EXTENDED BEYOND 100 AM HST IF HEAVY RAIN
PERSISTS.
LAT...LON 2153 15784 2150 15785 2147 15784 2141 15778
2144 15776 2145 15778 2147 15777 2147 15773
2141 15774 2138 15771 2133 15780 2158 15801
2164 15792
$$
POWELL124
WGHW70 PHFO 260948
FFSHFO
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
1148 PM HST WED MAY 25 2016
HIC003-260955-
/O.CAN.PHFO.FF.W.0006.000000T0000Z-160526T1100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HONOLULU HI-
1148 PM HST WED MAY 25 2016
...THE FLASH FLOOD WARNING FOR OAHU IN HONOLULU COUNTY IS
CANCELLED...
WEATHER RADAR SHOWED HEAVY RAIN HAS ENDED WITHIN THE EAST OAHU
WARNING AREA. GAUGES ALSO SHOW STREAM LEVELS CONTINUING TO DROP.
RUNOFF MAY CONTINUE FOR THE NEXT HOUR OR SO BUT THE IMMEDIATE FLASH
FLOOD THREAT FOR THIS AREA HAS ENDED.
LAT...LON 2153 15784 2150 15785 2147 15784 2141 15778
2144 15776 2145 15778 2147 15777 2147 15773
2141 15774 2138 15771 2133 15780 2158 15801
2164 15792
$$
POWELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at May 25, 8:49 PM HST, 1 hour 22 minutes earlier.
Area forecast discussion, May 25, 8:49 PM HST, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 849 PM HST WED MAY 25 2016 .SYNOPSIS... A trough aloft will make the atmosphere unstable and produce heavy showers and a slight chance of thunderstorms through this evening. The trough will also keep the winds lighter than normal through next week. Gentle trade winds will continue most of the time, but daytime sea breezes and nighttime land breezes will prevail this weekend. && .DISCUSSION... An upper trough passing across the main Hawaiian Islands has destabilized our airmass this evening. Combined with moist east southeast surface flow, this instability triggered bouts of heavy rainfall across the state today and continues to do so this evening. Surface winds are lighter than normal and veered to the east southeast thanks to the proximity of a stalled front northwest of the state and additional surface troughing just northwest of Kauai. These features are working to slacken the pressure gradient across the islands, hampering the influence of strong centers of high pressure far northeast and northwest of the state. Instability from the upper trough and moisture from a low cloud band moving over the islands will continue to produce bouts of heavy showers and keep a slight chance of thunderstorms over the islands through this evening. There is also a possibility of snow showers over the summits of Mauna Kea and Mauna Loa. The atmosphere will become more stable starting later tonight as the upper trough moves off to the northeast. Models show trade winds will be rather light through the weekend as a surface trough is expected to form over the islands. Daytime sea breezes will produce clouds and showers over interior and leeward areas while land breezes will bring partial clearing at night. The light winds will allow volcanic haze from Kilauea to spread over the smaller islands. We expect trade winds will return starting on Memorial Day as the surface ridge rebuilds north of the islands. The trades may remain lighter than normal through next week since troughing aloft will keep the subtropical ridge weak. && .AVIATION... Troughing northwest of Kauai will keep winds light enough to allow for localized overnight land breezes in most areas. We expect light to moderate trade winds will return across the eastern half of the state on Thursday, with localized sea breezes still developing in many areas across the western islands. Brief reductions to cig/vsby will be possible in passing -SHRA tonight over mountain and north thru east sections of the islands, particularly across the Maui county islands and the Big Island. Elsewhere, predominately VFR conditions are expected. Showers are expected to develop over the mountains and interior of the islands again Thursday afternoon. Airmet Sierra remains in effect for mountain obscuration across the Maui county islands and the Big Island. Conditions should improve later this evening, and the Airmet will be cancelled at that time. && .MARINE... Gentle winds and moderate swells are expected through next week, so no small-craft-advisory conditions are expected. A moderate southwest swell arriving from the Tasman sea is expected to peak late Thursday and Friday, then decline during the weekend. Since there are so many islands along the path of the swell, surf is likely to be inconsistent. See the the Collaborative Nearshore Swell and Wind Forecast (SRDHFO) for details on this swell. Otherwise rather small surf is expected. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION/MARINE...Powell AVIATION...Jelsema
In the hours before
Local storm report, May 25, 7:48 PM HST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
748 PM HST WED MAY 25 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM DEBRIS FLOW 2 SW MAUNAWILI 21.35N 157.79W
05/25/2016 HONOLULU HI BROADCAST MEDIA
KHON REPORTS MUDSLIDE CLOSES PALI HIGHWAY KAILUA BOUND
NEAR SECOND TUNNEL.
&&
HFOThe office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 25, 3:27 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 25, 7:01 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 25, 9:26 PM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
| May 26, 1:11 AM HST | Areal Flood Advisory | HFO | Honolulu | 3 hr |
Nearby
Flash Flood Warnings in Hawaii, 2016Every flash flood warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.